In 1993 I was a fit, healthy 40 year old professional woman busily and happily working full time and also enjoying home life with my husband and son.
In August of that year I was admitted to hospital with acute abdominal pain and I was found to have high blood pressure. After an appendectomy, I was sent home.
My doctor started me on Atenolol 50 mg daily which was reduced to 25 mg in September because I was feeling lethargic and was suffering cold at the extremities. I was unhappy on this medication because I felt that it slowed me down and made me feel depressed.
A new specialist changed my medication to Enalapril 15 mg, later increasing it to 20 mg and then to 40 mg daily. On this medication I developed a cough and became so breathless that I was unable to climb a flight of stairs without pausing for rest several times.
My medication was changed to Nifedipine 10 mg SR BD which I took only for six days as I developed intense itching. Next came Verapamil which gave me abdominal pains, and so this was changed to Diltiazem.
I recall sitting in my car while at work on a fairly warm summer’s day and watching my ankles swell to such an extent that the flesh overflowed my shoes and the pain was unbelievable. I had to buy shoes one and a half times bigger than normal.
Throughout all this my blood pressure on the whole remained elevated.
At the beginning of 1995 I found I was unable to cope with my job. Shortly after this I developed acute ataxia (inability to coordinate movement). I remain ataxic now, nearly 2 years later.
I thought that my story demonstrated quite well how a person who was not ill but was only found to have a single “risk factor” for heart disease and stroke was made into an ill person by the drugs so ill in fact, that I had to give up working. Name supplied.